MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ESA
Medical Device Problem Codes Material Twisted/Bent (2981); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is in progress, a supplemental report will be submitted.
 
Event or Problem Description
While performing an edwards lifesciences internal engineering testing, it was observed that the 16fr esheath tip had torn during insertion of a 29mm transcatheter heart valve (thv) and 29mm commander delivery system through the esheath.The thv had been purposefully altered to have all apices exposed through the skirt, as per engineering request for this test.
 
Additional Manufacturer Narrative
The device was returned for evaluation and an engineering evaluation was performed.The returned device was visually inspected, and the following was observed: the sheath was fully expanded as designed.The shaft had a curvature.A shaft kink was located 3 inches distal to the strain relief.Distal tip was torn radially along the distal edge of the liner and beneath the axial score line.All score lines were present.Indent noted along shaft.Some stretching on shaft material was observed located 3 inches distal to the strain relief, approximately 1.75 inches in length.The device history record (dhr) was reviewed and the work orders did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and revealed no other complaints relating to this event.During the manufacturing process, the device was visually inspected and tested several times.All the inspections are conducted on 100% of units, except in the case of product verification (pv) testing, where the tested units are chosen on a sampling basis.All tested sample units for this lot passed pv testing.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint was confirmed per evaluation of the provided photos and returned device.However, a manufacturing nonconformance was not identified during evaluation.Reviews of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were observed on the devices during device preparation.Per the complaint description, the thv had been purposefully altered to have all apices exposed through the skirt, as per engineering request for this test, which is not representative of production units that would be used in the field.Per evaluation of the returned device, the sheath distal tip was torn radially along the distal edge of the liner and beneath the axial score line.The observed tear is characteristic of sheath tip tear events identified in an edwards product risk assessment (pra).While a definitive root cause was unable to be determined, investigation documented in the pra indicates that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.The exposed apices of the engineering valve unit may have also contributed to event as it would be more likely for the valve struts to catch onto the tip and tear it during advancement.As such, it is possible that the exposed valve apices and/or improper tip expansion contributed to the event.However, a definitive root cause is unable to be determined at this time.A capa captures the investigation of the tip expansion issues.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key12317192
Report Number2015691-2021-04659
Device Sequence Number4454875
Product Code NPT
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)220205(10)62965493
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 10/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/05/2022
Device Model Number916ESA
Device Catalogue NumberN/A
Device Lot Number62965493
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/19/2021
Supplement Date Received by Manufacturer10/22/2021
Initial Report FDA Received Date08/13/2021
Supplement Report FDA Received Date10/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1